NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, September 22, 2017
Hello, I am 59 and have had Parkinson’s disease officially for 5 years since 2004. I have Hemi Parkinsonism mostly on my left side, though my right side also tremors. My main PD issues are my tremors, though I have very limited use of my left foot. I take many medications for that and other health issues.
My question is I have pitting edema worse in my left leg, but some in my right. I am going to see a vein specialist in March to see if there could be varicose veins in my calf that is slowing the blood flow and thus causing my ankles to look bruised. Is this the place to start?
My main neurologist is 800 miles away. I keep in contact via email. I am in a very small rural area and have to travel 4 hours to find a specialist. I don’t want to make this trip in March if there could be no relation of veins to cause the edema.
Propping my legs up doesn’t seem to work. I am taking Lasix and have not come down in weight because of it. I feel I am still retaining fluid. I’ve gained 15 pounds within the last 6 months, I just feel bloated. Any information or help you may be would be greatly appreciated. Thank you.
While the causes of leg swelling are numerous, it can be caused by poor vascular flow or heart disease, as well as blood clots. All of these are concerning causes and should be ruled out before assuming this is due to PD. Therefore, it is very important to see a primary care doctor, with potential referral to a vascular specialist or cardiologist.
However, it is true that PD itself may cause swelling of the legs as may some of the medications (agonists, amantadine). Regardless of the cause, the tendency for leg swelling is increased in PD from the muscle rigidity and reduction in overall movements that results in reduced pumping of fluid back into the body's circulatory system.
Treatments commonly include:
- leg exercises such as ankle pumps,
- compression stockings,
- keeping the legs elevated when seated and
- increasing activity in general.
Medication treatment with a diuretic may also help. If the swelling persists and is uncomfortable and is not found to be from another cause, a reduction or discontinuation of the dopamine agonist or amantadine may be necessary. It is important not to stop any medication suddenly; weaning schedules should be laid out by your neurologist.
Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University